A New-born with Severe Hydrocephalus and Myelomeningocele Associated with Maternal Antiepileptic Medication: A Case ReportJuyoung Lee1,2*, Soo Kyung Nam1 and Yong Hoon Jun1,2
- *Corresponding Author:
- Juyoung Lee
Department of Pediatrics, Inha University School of Medicine
E-mail: [email protected]
Received date: July 19, 2017; Accepted date: July 22, 2017; Published date: July 25, 2017
Citation: Lee J, Nam SK, Jun YH (2017) A New-born with Severe Hydrocephalus and Myelomeningocele Associated with Maternal Antiepileptic Medication: A Case Report. J Gen Pract (Los Angel) 5:318. doi:10.4172/2329-9126.1000318
Copyright: © 2017 Lee J, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
The possible teratogenic effects of maternal antiepileptic drugs (AEDs) on the development of the fetus are of major concern. The fetal risks imposed by these drugs must be weighed against the risks associated with untreated maternal epilepsy not being treated. Here, we describe an infant with a neural tube defect caused by AEDs prescribed to the mother during her pregnancy. A female infant was delivered by means of cesarean section after 37+6 weeks of gestation. Her 21-year-old mother had been diagnosed with epilepsy at 2 years of age, following brain surgery performed for a traffic accident injury. Since the age of 6 years, the mother had been medicated with lamotrigine (Lamictal®), levetiracetam (Keppra®), and valproate (Depakote®). At birth, the baby exhibited pallor, severe macrocephaly, a large anterior fontanelle (4 cm × 4 cm), and sutural widening. On her lower back, there was a 3 cm open spinal dysraphism exposing nervous tissue. On the 11th postnatal day, a ventriculo-peritoneal shunt was placed and a myelomeningocele removal operation was performed. After this operation, the head circumference decreased from 44.0 cm to 35.8 cm, and the post-operative period was uneventful. The patient was discharged on the 24th day. Several case reports and studies have reported that valproate or multi-antiepileptic medication that contains valproate increased the risk of neural tube defects in the offspring. For women of childbearing age who use AEDs, clinicians should review pregnancy risk regularly and consider adjusting medication whenever possible. Additionally, while examing newborns with neural tube defects, clinicians should review prenatal maternal medication history thoroughly.